Life-threatening hyperkalaemia following therapeutic barbiturate coma

Christopher J. Cairns, Benjamin Thomas, Stephen Fletcher, Michael J. Parr, Simon R. Finfer*

*Corresponding author for this work

Research output: Contribution to journalArticle

30 Citations (Scopus)

Abstract

Objective: To report the occurrence of life-threatening hyperkalaemia following treatment with therapeutic thiopentone coma. Setting: The neurosurgical intensive care units of Royal North Shore Hospital and Liverpool Hospital, Sydney, Australia. Patients: Three patients treated with theraputic thiopentone coma. One patient with raised intracranial pressure secondary to a severe traumatic brain injury and two patients with refractory vasospasm secondary to subarachnoid haemorrhage. Two of the three patients developed hypokalaemia on starting thiopentone, which was resistant to potassium supplementation. All three patients developed severe hyperkalaemia during the recovery phase of coma. This was life-threatening in all three patients and fatal in one. Conclusions: Severe hypokalaemia refractory to potassium therapy may occur during therapeutic thiopentone coma. Severe rebound hyperkalaemia may occur after cessation of thiopentone infusion. Protocols for the management of patients with therapeutic barbiturate coma should recognise this potentially serious complication.

Original languageEnglish
Pages (from-to)1357-1360
Number of pages4
JournalIntensive Care Medicine
Volume28
Issue number9
DOIs
Publication statusPublished - 25 Sep 2002
Externally publishedYes

Keywords

  • Acute brain injury
  • Barbiturate
  • Hyperkalaemia
  • Hypokalaemia
  • Subarachnoid haemorrhage
  • Thiopentone

Fingerprint Dive into the research topics of 'Life-threatening hyperkalaemia following therapeutic barbiturate coma'. Together they form a unique fingerprint.

  • Cite this